Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 28, 2017, 8:15 PM CDT for Pecos County, Terrell County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2017, 8:15 PM CDT (01:15 UTC)
- Expired
- Mar 28, 2017, 9:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 197 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 8:30 PM CDT | HAIL 1.25 | Sanderson, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 1:51 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 1.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2145 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 16.9
The text
As transmitted.
493
WUUS54 KMAF 290115
SVRMAF
TXC371-443-290200-
/O.NEW.KMAF.SV.W.0038.170329T0115Z-170329T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
815 PM CDT TUE MAR 28 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
South central Pecos County in southwestern Texas...
West central Terrell County in southwestern Texas...
* Until 900 PM CDT
* At 814 PM CDT, a severe thunderstorm was located over Longfellow,
or 12 miles west of Sanderson, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sanderson and Longfellow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3017 10273 3051 10245 3011 10215 3003 10254
TIME...MOT...LOC 0114Z 239DEG 16KT 3013 10262
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
291 follow-up statement
702
WWUS54 KMAF 290140
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
840 PM CDT TUE MAR 28 2017
TXC371-443-290200-
/O.CON.KMAF.SV.W.0038.000000T0000Z-170329T0200Z/
Pecos TX-Terrell TX-
840 PM CDT TUE MAR 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES...
At 840 PM CDT, a severe thunderstorm was located over Sanderson,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sanderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3020 10258 3041 10238 3011 10215 3004 10250
TIME...MOT...LOC 0140Z 242DEG 17KT 3013 10238
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:37 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 28, 6:37 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
637 PM CDT Tue Mar 28 2017
.UPDATE...
Update for High Wind Warning.
&&
.DISCUSSION...
High based showers in dry air along a Pacific front producing
numerous high wind gusts behind the dryline. Have issued a large
high wind warning for SE NM down to the Rio Grande. May need to
expand this warning across the Permian Basin if the trend
continues.
&&
.AVIATION...
Have thunderstorms and/or high wind and blowing dust in all TAFs.
Expect very strong west wind in the wake of Pacific front.
&&
.PREV DISCUSSION... /issued 303 PM CDT Tue Mar 28 2017/
DISCUSSION...
Active weather pattern is expected through this evening as a
strong upper level storm system tracks through New Mexico. Strong
lift and instability ahead of the upper low and dryline/cold front
will produce thunderstorms across portions of southeast New Mexico
near the upper low, and especially across the central and eastern
portions of the Permian Basin and Lower Trans Pecos ahead of the
dryline/cold front. Some of the storms will be severe the remainder
of this afternoon and this evening in the eastern Permian Basin
ahead of the dryline and cold front as strong instability and lift
interact with a strongly sheared atmosphere. In addition, winds
will increase significantly across the mountains and the plains
immediate adjacent to the mountains behind a dryline surge. Will
continue the High Wind Warning through 8 pm MDT for the Guadalupe
Mountains and the Wind Advisory for the southeast New Mexico
Plains, Upper Trans Pecos, Van Horn Highway 54 Corridor, Davis
Mountains and Marfa Plateau.
Conditions should improve significantly after midnight as the dry
line/cold front moves into central texas and winds diminish with
nocturnal cooling.
The upper low is forecast to track slowly across the Texas and
Oklahoma Panhandles on Wednesday. Much cooler and below normal
temperatures are expected across southeast New Mexico and much
of west Texas behind the cold front. There will also be a chance
of wraparound cyclonic showers across southeast New Mexico and the
northern and central Permian Basin associated with the upper low.
It will be windy again across the region and Wind Advisories will
probably be needed across portions of the forecast area.
Beyond Wednesday above normal temperatures are expected to resume
again. Another Pacific storm system will approach the region
Friday and will only slowly move through the forecast area
Saturday and Sunday. There are model differences in the track and
intensity of this upper low. However it appears that the bulk of
the precipitation with this system will track east of the forecast
area. At this time it appears that winds will be the main concerns
with this system with breezy to windy conditions developing.
Another system is forecast to track across the central or southern
Plains early to the middle of next week. This system also looks
like it will be mainly a wind producer as well.
FIRE WEATHER...
Will continue the Red Flag Warning through mid evening along and
west of a Seminole to Fort Stockton line. As an upper level storm
system approaches New Mexico late today the associated surface dryline
is sharpening. 20 foot winds of 20 mph or greater are beginning to
materialize in the warning area as the gradient increases. Min rh/s
are a bit more problematic as some areas are currently struggling
to reach 15 percent or less. Will error on the side of caution
and continue the Red Flag Warning due to high temperatures 5-10
degrees above normal and fuels dry enough for high to very high
fire danger. In addition virga showers and dry lightning can not
be ruled out in the Warning area behind the dryline through early
this evening near the upper low.
Mainly poor to fair recovery is expected tonight. Cooler and more
moist conditions are expected tomorrow behind the cold front
across much of the region despite windy conditions expected. The
exceptions could be portions of the Lower Trans Pecos, Big Bend,
Presidio Valley. Later shifts will need to monitor these areas
for a possible Red Flag Warning or Fire Danger Statement.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 50 69 46 77 / 40 20 10 0
Carlsbad 48 61 42 80 / 10 30 10 0
Dryden 54 82 51 83 / 20 0 0 0
Fort Stockton 52 68 46 81 / 10 0 0 0
Guadalupe Pass 43 55 43 72 / 0 20 0 0
Hobbs 45 53 40 75 / 10 30 10 0
Marfa 42 67 37 76 / 0 0 0 0
Midland Intl Airport 50 65 47 77 / 20 10 10 0
Odessa 50 61 45 78 / 20 10 10 0
Wink 50 64 44 80 / 10 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 9 PM MDT this evening for Central Lea
County-Eddy County Plains-Guadalupe Mountains of Eddy
County-Northern Lea County-Southern Lea County.
Red Flag Warning until 8 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
TX...High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
Big Bend Area-Davis/Apache Mountains Area-Guadalupe
Mountains-Loving-Marfa Plateau-Pecos-Presidio Valley-Reeves
County and Upper Trans Pecos-Van Horn and Highway 54
Corridor-Ward-Winkler.
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Andrews-Davis/Apache Mountains Area-Gaines-Guadalupe
Mountains-Loving-Marfa Plateau-Pecos-Reeves County and
Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
Winkler.
&&Hazardous weather outlook, Mar 28, 2:00 PM CDT, 6 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 200 PM CDT Tue Mar 28 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 200 PM CDT Tue Mar 28 2017 /100 PM MDT Tue Mar 28 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe thunderstorms are likely over the upper Colorado River Valley, eastern Permian Basin, Stockton Plateau, and lower Trans Pecos through late this evening. Large hail, damaging winds, and frequent lightning are the main threats from any storms that do develop. A Severe Thunderstorm Watch is in effect. Warm, dry, and windy conditions will result in critical fire weather conditions along and west of a Seminole to Fort Stockton line, excluding the Guadalupe, Davis, and Apache Mountains through early evening. A Red Flag Warning is in effect. Strong west winds will continue through the Guadalupe Mountains through early evening. A High Wind Warning is in effect. Windy conditions are also occurring across the Southeast New Mexico Plains, Van Horn and the Highway 54 corridor, Marfa Plateau, and Davis and Apache Mountains through early evening. A Wind Advisory is in effect. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A few hours of critical fire weather conditions will be possible along the Rio Grande Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested late this afternoon or this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Mar 28, 6:52 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
652 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL MIDLAND 32.00N 102.08W
03/28/2017 E1.00 INCH MIDLAND TX NWS EMPLOYEE
QUARTER HAIL REPORTED IN NORTHERN MIDLAND.
&&
MSCHULDTLocal storm report, Mar 28, 7:02 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
702 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 8 S CRANE 31.28N 102.35W
03/28/2017 E1.75 INCH CRANE TX PUBLIC
&&
MSCHULDTLocal storm report, Mar 28, 7:30 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TORNADO 2 E MIDKIFF 31.63N 101.81W
03/28/2017 UPTON TX FIRE DEPT/RESCUE
&&
RHLUCHANLocal storm report, Mar 28, 7:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
753 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 5 SW ST. LAWRENCE 31.65N 101.60W
03/28/2017 M66 MPH REAGAN TX MESONET
&&
RHLUCHANLocal storm report, Mar 28, 7:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
754 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM NON-TSTM WND GST 2 N COYANOSA 31.27N 103.07W
03/28/2017 E58 MPH PECOS TX MESONET
&&
MSCHULDTSpecial weather statement, Mar 28, 8:07 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 807 PM CDT TUE MAR 28 2017 TXZ075-081-082-290145- Pecos TX-Terrell TX-Big Bend Area TX- 807 PM CDT TUE MAR 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS...EAST CENTRAL BREWSTER AND NORTHWESTERN TERRELL COUNTIES UNTIL 845 PM CDT... At 807 PM CDT, Doppler radar was tracking a strong thunderstorm near Longfellow, or 13 miles west of Sanderson, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Sanderson and Longfellow. A severe thunderstorm watch remains in effect until 1000 PM CDT for southwestern Texas. LAT...LON 2999 10263 3013 10277 3051 10231 3005 10234 TIME...MOT...LOC 0107Z 240DEG 16KT 3010 10263
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:05 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 55 min |
| Mar 28, 7:05 PM CDT | Tornado Warning | MAF | Glasscock, Midland, Reagan, Upton | 25 min |
| Mar 28, 7:16 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Martin, Midland | 29 min |
| Mar 28, 7:25 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 50 min |
| Mar 28, 7:29 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland | 46 min |
| Mar 28, 7:35 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 25 min |
| Mar 28, 7:47 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Reagan | 43 min |
| Mar 28, 7:59 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Reagan, Upton | 3 hr |
| Mar 28, 8:05 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 55 min |
| Mar 28, 8:07 PM CDT | Special Weather Statement | MAF | Terrell | 38 min |
| Mar 28, 8:50 PM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 115 min |
| Mar 28, 8:57 PM CDT | Tornado Warning | MAF | Mitchell | 18 min |
| Mar 28, 8:59 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 31 min |
| Mar 28, 9:05 PM CDT | Special Weather Statement | MAF | Terrell | 55 min |
| Mar 29, 1:17 PM CDT | High Wind Watch | MAF | 25 hr | |
| Mar 29, 2:08 PM CDT | Fire Weather Watch | MAF | Andrews, Dawson, Gaines, Loving | 24 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.